Having crossed the big 40, I’m constantly discovering new quirks of being old, most recently, Allergies đŸ™‚ It started when I went on a trip to a new city in Colombia. When I got back I noticed an itch on my forearm and so I went to a nearby pharmacy. The pharmacist immediately diagnosed my itch as allergies and gave me the equivalent of Zyrtec, which has an active ingredient of cetirizine.

I began taking that, and it was great, no more itch. Only problem was that even though I was no longer in that town, but back home, I still would develop an itch if I was late taking a dose of the cetirizine, which I began taking on a daily basis. I began to think maybe it was due to being springtime or Colombia (having moved there a few years ago). So, I continued with the cetirizine. On my next trip back to the USA, I thought I wouldn’t need it there since never in my life had I suffered from allergies and I was going back to an area I grew up in, Maryland.

Well again, I was late for a dose and my forearms or other parts of me would itch. This was very strange, so I decided to check google. When searching for, itching after stopping cetirizine and sure enough, many of the results pointed to lingering effects, mainly itching, upon discontinuing with the medication. Many personal blogs mentioned it, even a few articles on the National Institute of Health, NIH, website. To be honest, I don’t see how Zyrtec can even market the drug without a warning about withdrawal symptoms.

To ween myself off of cetirizine, I’ve switched to Loratadine, which doesn’t seem to have the same withdrawal effects, yet it’s been a few weeks, and each day if I’m late, I begin to itch. So, I spoke to my doctor and it sounds like it’s yet another condition of getting older, and more sensitive to allergies. So if this happens to you, and like me you can’t find a cause in your environment, it might be a factor of age đŸ™‚

Similar Posts

Leave a Reply